Precocious Puberty in a Two Year Old Boy Due to Paternal Use of Compounded Testosterone

Program: Abstracts - Orals, Featured Poster Presentations, and Posters
Session: SUN 596-623-Case Reports: Pediatric Endocrinology & Metabolism
Clinical
Sunday, June 16, 2013: 1:45 PM-3:45 PM
Expo Halls ABC (Moscone Center)

Poster Board SUN-606
Madiha Iqbal Khan*1, William Riley2 and Phillip D K Lee1
1UTMB, Galveston, TX, 2UTMB
Introduction

Topical pharmaceutical testosterone products are highly regulated and are supplied with administration instructions and precautions. However, compounded testosterone preparations are often available without similar product labeling. Lack of such patient information can increase the risk for cross-contamination of other individuals. We report a case of precocious puberty resulting  from contact with compounded testosterone cream. We also reviewed the literature regarding similar cases and the regulatory status of topical testosterone preparations.

Clinical case

A 2.7 year old  male was referred for evaluation of progressive pubic hair and penile  enlargement over a 6 month period  accompanied by aggressive behavior. Parents denied any potential exposure to exogenous steroids, including over-the-counter supplements. On examination, the patient appeared lean and muscular, weight 17.1 Kg (97th %) and height 39.3 inches (96th %) with Tanner 3 pubic hair and genitalia, testicular volumes 3 mL. Initial laboratory tests showed testosterone 1080 ng/dL (prepubertal normal 0-20ng/dl), FSH <0.2 mIU/L, LH <0.2 mIU/, 17-OH P <7 ng/dl, DHEA-S 31.4(n;50-995 ng/ml) and Beta HCG <2mIU/ml. Bone age comparable to the 3 year old standard.  

On return visit to discuss results, father reported using a cream prescribed by his physician for testosterone deficiency but he was not sure of the composition. A call to the pharmacy revealed that the preparation was 20% compounded testosterone. Father was applying this to his suprascapular area each evening and the patient often slept with his parents at night. Father reported that he was unaware of any risk for transfer of this medication to his child. He was advised to stop the medication temporarily. On return visit 3 months later, the patient had no progression of puberty and testosterone levels were undetectable.

Discussion

The use of compounded medical products is a balancing act between health and safety. Currently, in the US although testosterone is controlled substance, regulation of compounded drugs is split between the Federal and State levels. Moreover, the labeling requirements of compounded testosterone are not consistent with labeling of pharmaceutical preparations. The aforementioned case is one of the several such cases with illustrate the need for better regulation of compounded drugs particularly controlled substances and drugs that may cause adverse effects in individuals other than the patients.

Nothing to Disclose: MIK, WR, PDKL

*Please take note of The Endocrine Society's News Embargo Policy at http://www.endo-society.org/endo2013/media.cfm